Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2017, 5:11 PM CDT for Fayette County, Walker County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 6, 2017, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS54 KBMX 062211
SVRBMX
ALC057-127-062300-
/O.NEW.KBMX.SV.W.0152.170706T2211Z-170706T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
511 PM CDT THU JUL 6 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Walker County in Alabama...
Fayette County in west central Alabama...
* Until 600 PM CDT
* At 511 PM CDT, severe thunderstorms were located along a line
extending from near Parrish to near Bankston to near Kennedy,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jasper, Fayette, Sumiton, Cordova, Dora, Berry, Parrish, Oakman,
Glen Allen, Sipsey, Belk, Bankston, Gorgas Steam Plant, Gorgas,
Boley Springs, Rocky Hollow, Burnwell, Beloit, Quinton and Lynns
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3387 8770 3382 8695 3379 8697 3379 8700
3377 8702 3366 8706 3366 8709 3363 8710
3361 8718 3357 8721 3357 8732 3359 8732
3359 8737 3360 8737 3361 8763 3358 8763
3358 8767 3355 8767 3354 8795 3364 8795
TIME...MOT...LOC 2211Z 291DEG 16KT 3378 8726 3375 8771 3357 8794
HAIL...0.75IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
151
WWUS54 KBMX 062227
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
527 PM CDT THU JUL 6 2017
ALC057-127-062300-
/O.CON.KBMX.SV.W.0152.000000T0000Z-170706T2300Z/
Walker AL-Fayette AL-
527 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL WALKER AND SOUTHEASTERN FAYETTE COUNTIES...
At 527 PM CDT, severe thunderstorms were located along a line
extending from Cordova to near Bankston to near Kennedy, moving east
at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jasper, Fayette, Sumiton, Cordova, Dora, Berry, Parrish, Oakman,
Sipsey, Belk, Bankston, Gorgas Steam Plant, Gorgas, Boley Springs,
Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park and Stone Wall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 8695 3379 8697 3379 8700 3377 8702
3366 8706 3366 8709 3363 8710 3361 8718
3357 8721 3357 8732 3359 8732 3359 8737
3360 8737 3361 8763 3358 8763 3358 8767
3355 8767 3354 8795 3364 8795 3386 8756
TIME...MOT...LOC 2227Z 281DEG 22KT 3376 8719 3375 8765 3359 8792
HAIL...0.75IN
WIND...60MPH
$$
87/GRANTHAM322
WWUS54 KBMX 062244
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
544 PM CDT THU JUL 6 2017
ALC057-127-062300-
/O.CON.KBMX.SV.W.0152.000000T0000Z-170706T2300Z/
Walker AL-Fayette AL-
544 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL WALKER AND SOUTHERN FAYETTE COUNTIES...
At 544 PM CDT, severe thunderstorms were located along a line
extending from Jasper to near Oakman to near Ashcraft Corner, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey,
Bankston, Gorgas Steam Plant, Gorgas, Boley Springs, Rocky Hollow,
Burnwell, Beloit, Quinton, Lynns Park, Stone Wall, Empire and West
Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3375 8752 3385 8739 3382 8695 3379 8697
3377 8702 3366 8706 3366 8709 3363 8710
3361 8718 3357 8721 3357 8732 3359 8732
3359 8737 3360 8737 3361 8763 3358 8763
3358 8767 3355 8767 3354 8795 3361 8795
TIME...MOT...LOC 2244Z 277DEG 24KT 3384 8730 3371 8743 3357 8785
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:51 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 6, 3:51 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 351 PM CDT Thu Jul 6 2017 .SHORT TERM... Through Tonight. Seeing another round of showers and storms this afternoon ahead of the approaching upper level trough. Although coverage has been less today than previous days, the potential for strong to severe storms remains. This activity will diminish with sunset this evening, but as the trough axis moves into the Tennessee Valley overnight, isolated to scattered activity will be possible across the north, especially after midnight. 14 .LONG TERM... Friday through Thursday. The main trough axis pushes through Central AL on Friday and the weak frontal boundary stalls over the South-Central portions of the state. Even though the the boundary is fairly weak, expect enough lift during peak heating to drive afternoon thunderstorms. For now, coverage could be more scattered, so have 40-50% PoPs in the forecast each afternoon. As we have seen the past few days, any of these scattered storms can develop a fairly intense core and generate gusty winds 35-45 mph. While this is below severe limits, similar winds have been causing downed trees due to the saturated grounds. For now, have left our mention of any severe in the HWO for Friday, but will need to re-evaluate any microburst potential once we see how the convection pans out for today. Another embedded wave moves southward through the larger-scale trough over the Ohio River Valley on Saturday. This will push another weak frontal boundary into Central AL, leading to enhanced lift during the afternoon hours. Therefore, have included 40 PoPs area-wide. By Sunday, the best chances of rain/storms will be confined to the southern half of Central AL as the stalled boundary remains in Southern AL. The troughing over the Northeastern US begins to flatten and push northward Tuesday into Wednesday, giving way to low-level ridging over the Southeastern US. Expect typical diurnal temp and precipitation trends Wednesday and Thursday with highs near 90 and scattered afternoon thunderstorms. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered showers and storms will continue to develop this afternoon, with the main focus across northern terminals, as near and north of the I-20 corridor remains the best area for development. Based on current radar trends and near term guidance, have adjusted prevailing and tempo wording through early evening. Regarding fog and low cloud potential overnight, went with a persistence forecast given very little change in setup. Will leave out any reductions in vis and cig for now. 14 && .FIRE WEATHER... Isolated to scattered showers and storms will be possible across the northern two thirds Central Alabama through tonight. Somewhat better rain chances will move in Friday for the south as an upper level disturbance slides through. There are no fire weather concerns due to summertime humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 71 88 69 / 40 40 20 40 30 Anniston 72 87 72 88 70 / 40 50 20 40 30 Birmingham 74 88 74 89 72 / 40 50 20 40 30 Tuscaloosa 74 88 73 90 72 / 40 50 20 40 30 Calera 74 87 73 89 72 / 30 50 20 40 30 Auburn 73 87 72 88 72 / 20 50 20 40 40 Montgomery 75 90 75 91 74 / 20 50 20 40 40 Troy 73 88 72 89 71 / 20 50 20 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 6, 4:12 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 412 AM CDT Thu Jul 6 2017 ALZ011>015-017>050-071215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 412 AM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Isolated thunderstorms across the northern half of Central Alabama may result in straight line wind damage with up to 60 mph this afternoon. Areas that may see the activity will be along and north of a Tuscaloosa, to Calera, to Wedowee Line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon.
In the hours before
Special weather statement, Jul 6, 4:32 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Birmingham AL 432 PM CDT THU JUL 6 2017 ALZ013-015-062215- Fayette AL-Walker AL- 432 PM CDT THU JUL 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND NORTHEASTERN FAYETTE COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Berry, or 9 miles south of Carbon Hill, moving east at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Berry, Parrish, Oakman, Gorgas, Lynns Park, Goodsprings, Barney, West Corona, Cedrum Area, Holly Grove, Corona, Townley and Boldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3370 8767 3385 8761 3387 8714 3365 8715 TIME...MOT...LOC 2132Z 273DEG 27KT 3376 8754 87/GRANTHAM
Special weather statement, Jul 6, 4:37 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT THU JUL 6 2017
ALZ012-013-062230-
Fayette AL-Lamar AL-
437 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE AND SOUTHERN
LAMAR COUNTIES UNTIL 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluff to near Steens. Movement was east at
20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Winfield, Fayette, Vernon, Millport, Glen Allen, Kennedy, Belk,
Ashcraft Corner, Blooming Grove, Bluff, Cody, Wayside, Richard Arthur
Field, Bevill State College Fayette, Hubbertville, Fowlers
Crossroads, Star, Hightogy and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 8826 3388 8803 3388 8764 3387 8763
3387 8759 3352 8785 3352 8799 3353 8828
TIME...MOT...LOC 2137Z 273DEG 17KT 3389 8794 3352 8827
87/GRANTHAMLocal storm report, Jul 6, 4:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 1 SE GLENCOE 33.95N 85.92W
07/06/2017 ETOWAH AL EMERGENCY MNGR
TREES DOWN ON DAVIS STREET IN GLENCOE.
&&
GGOGGINSLocal storm report, Jul 6, 5:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM LIGHTNING 2 NE GLENCOE 33.98N 85.91W
07/06/2017 ETOWAH AL EMERGENCY MNGR
RABBITTOWN RD GLENCOE, LIGHTING STRUCK A
HOME. SHINGLES KNOCKED OFF, HOLE IN THE
ROOF. NO INJURIES REPORTED.
&&
GGOGGINSLocal storm report, Jul 6, 5:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG PIEDMONT 33.93N 85.62W
07/06/2017 CALHOUN AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN PIEDMONT. TIME
BASED ON RADAR.
&&
GGOGGINSLocal storm report, Jul 6, 5:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG OHATCHEE 33.78N 86.02W
07/06/2017 CALHOUN AL PUBLIC
TREES DOWN IN OHATCHEE, INCLUDING ONE TREE
ON A STRUCTURE ON THOMPSON RD. TIME BASED ON
RADAR.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:15 PM CDT | Special Weather Statement | BMX | DeKalb | 30 min |
| Jul 6, 2:18 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jul 6, 2:48 PM CDT | Special Weather Statement | BMX | St. Clair | 42 min |
| Jul 6, 2:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jul 6, 3:21 PM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Jul 6, 3:23 PM CDT | Special Weather Statement | BMX | Shelby | 52 min |
| Jul 6, 3:28 PM CDT | Special Weather Statement | BMX | Calhoun | 47 min |
| Jul 6, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 47 min |
| Jul 6, 4:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Jul 6, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 36 min |
| Jul 6, 4:29 PM CDT | Special Weather Statement | BMX | Talladega | 61 min |
| Jul 6, 4:32 PM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Jul 6, 4:37 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 53 min |
| Jul 6, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 58 min |
| Jul 6, 5:11 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 3 hr |
| Jul 6, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne | 38 min |
| Jul 6, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| Jul 6, 5:50 PM CDT | Special Weather Statement | BMX | Cleburne | 40 min |
| Jul 6, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.